Connecticut, 2024High Wind in Connecticut, January 13, 2024
January 13, 2024 · NWS OKX · 1 event in 1 county or zone
A strong area of low pressure shifted northeast through the eastern Great Lakes Region on January 13, 2024. This sent a warm front, quickly followed by a cold front, across Southern Connecticut during the morning hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure shifted northeast through the eastern Great Lakes Region on January 13, 2024. This sent a warm front, quickly followed by a cold front, across Southern Connecticut during the morning hours. The resulting strong pressure gradient helped produce high winds across the area during this period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jan 13, 6:29 AM EST, 1 minute earlier.
Area forecast discussion, Jan 13, 6:29 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service New York NY
629 AM EST Sat Jan 13 2024
.SYNOPSIS...
Deep low pressure tracks into Southeastern Canada today,
sending a frontal system through the region. An Arctic frontal
passage occurs on Sunday. Another passing offshore low may
produce some snow by the middle of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A flood watch remains in effect for southern Connecticut.
Rain has ended or become scattered across Northeastern New
Jersey and the Lower Hudson Valley, while in Connecticut
moderate rainfall remains possible with flooding also possible
through later this morning. The rain tapers off across
Connecticut later this morning.
The wind advisory has ended for portions of Northeastern New
Jersey, NYC, Long Island, and coastal Connecticut, and the wind
advisory that was in effect until 12Z for portions of
Southeastern Connecticut and the twin forks was cancelled, as
winds and gusts across the advisory area have diminish below
advisory levels.
A 981 mb surface low centered over Lake Huron at 11Z will be
tracking into Southeastern Canada later this morning and then
northward through the day. A warm moving into Central New Jersey
at 08Z will move northward through the region this morning,
followed rather quickly late this morning into this afternoon by
a cold front. The best isentropic forcing was moving through
Connecticut early this morning well ahead of the warm front, and
this is where moderate to potentially briefly heavy rainfall
remains possible. Elevated CAPE and instability have been weak
and removed the mention of thunder. While the system remains
fast moving precipitation will be quickly ending this morning
into early afternoon.
Temperatures continue to slowly rise ahead of and just behind a
warm front that was moving into the region at 11Z. High
temperatures will likely occur this morning, then temperatures
will start to fall late morning through this afternoon with the
passage of a cold front.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Upper low pressure will remain, and meander, across Eastern
Canada tonight through Monday. A rather strong shortwave rotates
into the upper low late tonight and moves across the region
Sunday with an Arctic cold front passing through. A chance of
snow showers remains possible mainly Sunday afternoon. With
gusty winds and briefly heavier snowfall possible visibilities
may be quickly reduced as the snow showers move through the
region.
Lows will return closer to seasonable levels in the mid 20s and
lower 30s. Much colder air moves in behind the Arctic front
with temperatures as much as 10 degrees below seasonal normals.
Dry weather returns Sunday night and Monday.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The models have been suggesting that the trof over the ern portion
of the country will allow low pres to develop over the Atlc and
potentially produce snow locally. The 12Z runs continue to support
this. It is too far out to hang your hat on any one soln, but likely
pops for snow on Tue per the blended approach were accepted and used
in the fcst. Based on the 12/12Z deterministic ECMWF/GFS, did keep
things all snow over land, and went with the colder NBM 50th
percentile for Tue which was close to the GFS MOS. There remains the
possibility that if a low does track close enough to the coast,
mixing or a changeover could occur in some areas.
The fcst tapers pops off on Wed, but the overall timing of the sys
could slow and be Tue ngt into Wed. The GFS suggests this
possibility, but it doesn't look like the NBM probs have caught up
yet.
High pres and dry on Thu, then another low may take shape for Fri.
The EPS had a much stronger signal than the GEFS. NBM PoP was about
30-40 percent, and went with that.
&&
.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
Strong low pressure passing to the north and west will impact
the terminals through tonight.
KHPN/KISP/KBDR have LIFR cigs, KJFK/KEWR/KGON are just shy, and most
remaining terminals are IFR.
LLWS continues, with SW flow at FL020 still 55-60 kt. Warm front
moving onto Long Island attm with winds shifting more to the S. Sfc
winds however have not been strong as originally fcst, and this is
reflected in 09Z amendments.
Winds after warm fropa this morning may lull for a while before
veering SW and then WSW by afternoon, becoming 20G30kt for the most
part. Still potential for brief G35-40kt some time late this morning
or early this afternoon.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
AMD likely for changing categories/wind shifts deviating from
forecast. Brief G35-40kt possible this afternoon.
OUTLOOK FOR 06Z SUNDAY THROUGH WEDNESDAY...
Late tonight: VFR. WSW winds 15-20G25kt.
Sunday: Cold fropa around midday from the NYC metros north/west and
early in the afternoon east with brief snow/rain showers/IFR,
otherwise VFR. W winds 15-25kt G30-35kt, isolated G40kt with fropa.
Monday: VFR.
Tuesday: Chance of snow with IFR possible.
Wednesday: VFR. W-NW winds G25-30kt.
Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Gales remain on all the waters through tonight, and was extended
on the ocean waters through Sunday. After a lull in the winds on
the non ocean waters Sunday morning gales may return
late Sunday. With a break of several hours did not want to
extend the gales on the non ocean waters at this time.
Winds decrease Sun ngt, with all areas likely blw SCA criteria
Mon and most of Tue. SCA may be needed, especially on the ocean,
Wed and possibly Thu with low pres over the Atlc.
&&
.HYDROLOGY...
Hydrologic impacts remain possible this morning, especially
across southern Connecticut where a flood watch remains until
15Z. Rainfall has underperformed across much of the area,
however a moderate rainfall is possible across southern
Connecticut with storm totals 1 to 1 1/2 inches are possible.
There are no hydrologic concerns tonight through Thursday at
this time. It is too early to talk specific snowfall amounts
with the potential low passing offshore early to mid next week.
&&
.TIDES/COASTAL FLOODING...
Widespread minor to moderate and areas of major coastal flood
potential continues for the Saturday morning high tide, as SE gales
build surge to 3-4 ft Fri night, with a wind shift to SW gales
Saturday morning near the time of high tide.
Timing of wind shift will be an important factor for the magnitude
of surge. This scenario, like the Tue night and Dec 18th events, is
conducive to water piling up in the Great South Bay during strongest
wind forcing, inhibited from drainage thru inlets as tide comes in
and accompanied by high wave action, and then shifting this elevated
water to the east side of the bay with the wind shift. Potential for
widespread major exits here. Major flood threshold looks to be a
reasonable worst case scenario for Jamaica Bay. Elsewhere,
widespread minor to locally moderate flooding is expected.
Along the oceanfront, breaking surf height should be lower than the
last couple of events, but 12-16 ft breaking surf with similarly
elevated water levels, impacting compromised dune structure will
likely result in another round of widespread dune erosion and
scattered overwashes. Localized breaches possible where dunes have
been severely compromised and barrier beaches are narrow.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 10 AM EST this morning for CTZ005>012.
Coastal Flood Warning until 3 PM EST this afternoon for CTZ009-
010.
Coastal Flood Warning until 2 PM EST this afternoon for CTZ011-
012.
NY...Coastal Flood Warning until 2 PM EST this afternoon for NYZ178.
Coastal Flood Advisory until 2 PM EST this afternoon for
NYZ072-074-075.
Coastal Flood Advisory until 3 PM EST this afternoon for
NYZ071-073-078-176-177.
Coastal Flood Warning until 6 PM EST this evening for
NYZ079>081-179.
NJ...Coastal Flood Advisory until 2 PM EST this afternoon for
NJZ006-104-106-108.
MARINE...Gale Warning until 6 AM EST Sunday for ANZ331-332-335-338-340-
345.
Gale Warning until 6 PM EST Sunday for ANZ350-353-355.
&&
SYNOPSIS...MET
NEAR TERM...MET
SHORT TERM...MET
LONG TERM...JMC
AVIATION...BG
MARINE...JMC/MET
HYDROLOGY...JMC/MET
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jan 13, 6:23 AM EST, 7 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
623 AM EST Sat Jan 13 2024
CTZ009-010-141115-
Southern Fairfield-Southern New Haven-
623 AM EST Sat Jan 13 2024
...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Coastal Flood Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>008-141115-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-
623 AM EST Sat Jan 13 2024
...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING...
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ011-012-141115-
Southern Middlesex-Southern New London-
623 AM EST Sat Jan 13 2024
...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Coastal Flood Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NJZ002-004-103-105-107-NYZ067>070-141115-
Western Passaic-Eastern Passaic-Western Bergen-Western Essex-
Western Union-Orange-Putnam-Rockland-Northern Westchester-
623 AM EST Sat Jan 13 2024
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NJZ006-104-106-108-NYZ072-074-075-141115-
Hudson-Eastern Bergen-Eastern Essex-Eastern Union-
New York (Manhattan)-Richmond (Staten Island)-Kings (Brooklyn)-
623 AM EST Sat Jan 13 2024
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ071-073-078-176-177-141115-
Southern Westchester-Bronx-Northwest Suffolk-Northern Queens-
Northern Nassau-
623 AM EST Sat Jan 13 2024
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ178-141115-
Southern Queens-
623 AM EST Sat Jan 13 2024
...COASTAL FLOOD WARNING IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ079>081-179-141115-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Southern Nassau-
623 AM EST Sat Jan 13 2024
...COASTAL FLOOD WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-141115-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
623 AM EST Sat Jan 13 2024
...GALE WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ350-353-355-141115-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
623 AM EST Sat Jan 13 2024
...GALE WARNING IN EFFECT UNTIL 6 PM EST SUNDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
High Wind, Southern New London
- When
- January 13, 6:30 AM EST to 7:30 AM EST
- Where
- Southern New London forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.504, -72.101 (the zone’s center; the record gives no point)
A measured high wind gust of 62 mph occurred at a mesonet station at Stonington Outer Breakwater, CT at 704 AM Local Standard Time. In addition, a sustained wind of 40 mph was measured at ASOS station KGON (Groton Airport) at 640 AM Local Standard Time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Coastal Flood in Maine, January 13, 2024$76 million · 8 events
- Extreme Cold in Illinois, January 13 to 16, 20241 death · 29 events
- Flash Flood and Coastal Flood in New Hampshire, January 13, 2024$30 million · 2 events
- Cold in Nebraska, January 13 to 16, 20241 death · 3 events
- Flash Flooding in American Samoa, January 13 to 15, 2024$192,000 · 5 events
- Extreme Cold in Iowa, January 13 to 16, 202451 events
- Extreme Cold and Winter Weather in Minnesota, January 13 to 14, 202440 events
- Extreme Cold and Winter Weather in Missouri, January 13 to 14, 202433 events
- Cold in Missouri, January 13 to 16, 202424 events
- High Wind and Strong Wind in Vermont, January 13, 202450 kt wind · 14 events
- Coastal Flood in New Jersey, January 13, 202414 events
- Coastal Flood in New York, January 13, 202414 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155602.